Georgia, 2009

Flash Flood and Damaging Winds in Georgia, August 12, 2009

August 12, 2009 · NWS CHS · 11 events in 6 counties and zones

A trough in the lee of the Appalachians in combination with the sea breeze and outflow boundaries from showers and thunderstorms, resulted in scattered strong to severe thunderstorms across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$17,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A trough in the lee of the Appalachians in combination with the sea breeze and outflow boundaries from showers and thunderstorms, resulted in scattered strong to severe thunderstorms across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 12, 12:31 PM EST, 42 minutes earlier.

Area forecast discussion, Aug 12, 12:31 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
131 PM EDT WED AUG 12 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL PREVAIL OVER THE CAROLINAS AND
GEORGIA THROUGH THE UPCOMING WEEKEND. HIGH PRESSURE OVER THE
WESTERN ATLANTIC WILL THEN STRENGTHEN EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WATER VAPOR IMAGERY DEPICTS A DEEP UPPER LEVEL TROUGH DIGGING EAST
OF THE MISSISSIPPI VALLEY TODAY...WITH DEEP TROPICAL MOISTURE
STREAMING ACROSS THE SOUTHEAST STATES. AT THE SURFACE...A LEE SIDE
TROUGH IS IN PLACE ACROSS THE EASTERN MIDLANDS AND EXTENDING INTO
EAST-CENTRAL GEORGIA.

THE RIGHT ENTRANCE REGION OF A 75-80 KT UPPER LEVEL JET WILL BE
POSITIONED OVER THE REGION TODAY ENHANCING DIVERGENCE ALOFT.
MEANWHILE...LOW LEVEL CONVERGENCE WILL BE MAXIMIZED ALONG THE LEE
SIDE TROUGH...THE INLAND PROGRESSING SEA BREEZE...AND A POTENTIAL
DIFFERENTIAL HEATING BOUNDARY WHICH MAY DEVELOP JUST WEST OF THE
I-95 CORRIDOR WHERE THERE HAS BEEN A SHARP GRADIENT IN CLOUD COVER
THIS MORNING. ALL OF THESE FACTORS WILL SUPPORT THE DEVELOPMENT OF
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT THIS
AFTERNOON...ESPECIALLY WHERE STRONG HEATING IS TAKING PLACE THIS
MORNING. THE MODIFIED 12Z KCHS SOUNDING SHOWS CONSIDERABLE CAPE
VALUES THIS AFTERNOON...IN EXCESS OF 4000 J/KG...ALONG WITH LITTLE
IF ANY CONVECTIVE INHIBITION. OTHER INSTABILITY PARAMETERS ARE
IMPRESSIVE AS WELL...WITH A K INDEX OF 33...TOTAL TOTALS AROUND 49...
LIFTED INDICES DOWN TO -9C AND 700-500 MB LAPSE RATES OF -6.5 C/KM.
THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...WITH
DOWNDRAFT CAPE VALUES OF NEARLY 1200 J/KG AND A WINDEX OF 55-60
MPH. THERE IS ALSO A LIMITED RISK OF LARGE HAIL...BUT IT SHOULD
NOT BE THE PRIMARY THREAT GIVEN WET BULB ZERO HEIGHTS OF 14K FT
AND 500 MB TEMPERATURES OF -7C. HOWEVER...THE STRONGEST UPDRAFTS
WILL BE CAPABLE OF PRODUCING LARGE HAIL SO CANNOT RULE IT OUT.

HEAVY RAINFALL MAY ALSO BECOME A CONCERN THIS AFTERNOON...GIVEN
PRECIPITABLE WATER VALUES OF 2 TO 2.25 INCHES ACROSS THE AREA.
WHILE STORM MOTIONS WILL BE 15-20 KT...STORMS TRAINING OVER THE
SAME AREA WILL RESULT IN VERY HEAVY RAINFALL AND THE POTENTIAL FOR
LOCALIZED FLOODING.

FORECAST HIGH TEMPERATURES HAVE BEEN RAISED INTO THE LOWER 90S
WHERE SUNSHINE HAS BEEN PREVALENT THIS MORNING...BUT LOWERED INTO
THE UPPER 80S WELL INLAND WHERE SKIES HAVE BEEN OVERCAST AND ONLY
A FEW BREAKS ARE EXPECTED TO OCCUR THROUGH EARLY AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
TSTM ACTIVITY SHOULD BE ON A SIGNIFICANT WEAKENING TREND BY EARLY
EVENING AS THE ATMOSPHERE WILL LIKELY BE SIGNIFICANTLY OVERTURNED
ACROSS A GOOD PART OF THE REGION BY SUNSET. STILL...MODELS ARE
HITTING POPS PRETTY HARD THROUGH MUCH OF THE NIGHT WITH DYNAMICS
HOLDING FIRM ASSOCIATED WITH THE UPPER TROUGH. WILL HANG INTO 50
PERCENT POPS THROUGH MIDNIGHT WITH POPS LOWERING TO 20-40 PERCENT
THEREAFTER. THERE WILL BE A LINGERING RISK FOR SEVERE TSTMS
THROUGH ABOUT 8-9 PM. IT WILL REMAIN QUITE WARM AND MUGGY
OVERNIGHT WITH LOWS RANGING FROM THE LOWER 70S WELL INLAND TO
AROUND 80 AT THE BEACHES.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
MEDIUM RANGE GUIDANCE IS IN FAIRLY GOOD AGREEMENT WITH LARGE SCALE
SYNOPTIC FEATURES THIS MORNING. UPPER TROUGHING OVER THE SOUTHEAST
STATES THURSDAY AND FRIDAY...WILL BEGIN TO BREAK DOWN OVER THE
WEEKEND AS UPPER LEVEL RIDGING BUILDS BACK INTO THEA REGION. UPPER
LEVEL RIDGING IS THEN EXPECTED TO HOLD IN PLACE ACROSS THE THE
SOUTHEAST CONUS THROUGH EARLY NEXT WEEK. AT THE SURFACE...A TROUGH
OF LOW PRESSURE IN THE LEE OF THE APPALACHIANS WILL WEAKEN SLOWLY
THROUGH THE END OF THE WEEK...THEN DISSIPATE OVER THE WEEKEND AS
ATLANTIC HIGH PRESSURE BUILDS BACK INTO THE AREA. ATLANTIC HIGH
PRESSURE IS THEN EXPECTED TO REMAIN THE DOMINANT WEATHER FEATURE
THROUGH EARLY NEXT WEEK.

AS FOR FORECAST DETAILS...WITH UPPER LEVEL TROUGHING...PLENTY OF
DEEP MOISTURE...AND ADEQUATE INSTABILITY IN PLACE ACROSS THE
AREA...EXPECTED NUMEROUS SHOWERS/THUNDERSTORMS TO AFFECT THE CWA
THURSDAY AND FRIDAY...AND WILL CARRY LIKELY OR HIGH CHANCE POPS
ACROSS THE AREA. EXPECT SHOWER/THUNDERSTORM COVERAGE TO SLOWLY
DECREASE THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS RIDGING AT THE
SURFACE AND ALOFT BEGIN TO BUILD BACK OVER THE REGION...SO WILL KEEP
SCATTERED POPS GOING SATURDAY AND SUNDAY BEFORE TAPERING TO SLIGHT
CHANCE POPS MONDAY AND TUESDAY.

TEMPERATURES AREA EXPECTED TO RUN NEAR TO SLIGHTLY BELOW CLIMATOLOGY
THURSDAY THROUGH SATURDAY...THEN NEAR TO SLIGHTLY ABOVE NORMAL
SUNDAY THROUGH TUESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
STRONG INSTABILITY COMBINED WITH DEEP LAYERED MOISTURE...NUMEROUS
SURFACE BOUNDARIES AND GOOD UPPER LEVEL SUPPORT WILL RESULT IN
NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS
EVENING. AS THUNDERSTORMS IMPACT THE TERMINALS...MVFR OR LOWER
CONDITIONS ARE EXPECTED TO OCCUR...ALONG WITH GUSTY AND ERRATIC
WINDS. TEMPORARY SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST
FOR BOTH TERMINALS FOR THE 18-22Z TIME FRAME...WITH ADJUSTMENTS AND
ADDITIONAL REFINEMENTS TO OCCUR WITH FUTURE AMENDMENTS AS CONVECTIVE
TRENDS BECOME BETTER ESTABLISHED. CONVECTION COULD LINER INTO THE
EARLY EVENING...BUT OVERALL THERE WILL BE A DIMINISHING TREND WITH
THE LOSS OF DAYTIME HEATING. HIGH LEVEL DEBRIS CLOUDINESS COULD
PERSIST INTO THE OVERNIGHT HOURS...WITH SOME GUIDANCE SHOWING THE
POTENTIAL FOR LOWER CEILINGS TO DEVELOP AROUND DAYBREAK.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL GENERALLY
PREVAIL. HOWEVER...MVFR/IFR CONDITIONS ARE POSSIBLE IN SCATTERED
AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS THROUGH MONDAY.

&&

.MARINE...
SOUTHERLY WING REGIME WILL HOLD THROUGH TONIGHT WITH SUBTROPICAL
HIGH PRESSURE CENTERED WELL OFFSHORE. SPEEDS WILL BECOME ENHANCED
ALONG THE LAND/SEA INTERFACE THIS AFTERNOON WITH THE FORMATION OF
THE SEA BREEZE...BUT WE DO NOT ANTICIPATE ANY PROBLEMS WITHIN THE
CHARLESTON HARBOR TODAY. ANOTHER NOCTURNAL SURGE APPEARS LIKELY
AGAIN TONIGHT...ASSUMING SCATTERED TSTMS THAT MOVE OFFSHORE LATER
THIS AFTERNOON/EVENING DO NOT SIGNIFICANT DISRUPT THE WIND FIELD.
THE HIGHEST WINDS /15-20 KT/ WILL BE CONFINED TO THE GEORGIA
OFFSHORE LEG. SEAS WILL REMAIN 2-4 FT THROUGH THE PERIOD.

THURSDAY THROUGH SUNDAY...ATLANTIC HIGH PRESSURE WILL PREVAIL...WHILE
A TROUGH OF LOW PRESSURE LINGERS IN THE LEE OF THE APPALACHIANS.
THIS WILL RESULT IN A TYPICAL SUMMERTIME PATTERN OVER THE COASTAL
WATERS...CHARACTERIZED BY AFTERNOON SEA BREEZES AND NOCTURNAL
SURGES. WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THE PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JAQ
Hazardous weather outlook, Aug 12, 11:30 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1230 PM EDT WED AUG 12 2009

AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-
131000-
CHARLESTON HARBOR-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-
EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1230 PM EDT WED AUG 12 2009

...SEVERE THUNDERSTORM WATCH 700 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING.

AMZ350-352-354-374-131000-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1230 PM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL IMPACT THE
COASTAL WATERS LATE THIS AFTERNOON INTO THIS EVENING. SOME OF
THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAINFALL AS WELL AS CLOUD TO WATER LIGHTNING
WILL ALSO OCCUR. THE RISK FOR SEVERE THUNDERSTORMS WILL PERSIST
INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH THIS EVENING.

JAQ

In the hours before

Special weather statement, Aug 12, 11:00 AM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1200 PM EDT WED AUG 12 2009

SCZ042-043-121630-
HAMPTON-INLAND COLLETON-
1200 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN COLLETON AND NORTH
CENTRAL HAMPTON COUNTIES THROUGH 1230 PM EDT...

AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR MILEY...OR ABOUT
8 MILES NORTHEAST OF HAMPTON...MOVING NORTHEAST AT 20 MPH.

AREAS IN AND AROUND MOSELLE...MILEY...ASHTON...LODGE...CALDWELL...
COLLETON...PADGETTS...WILLIAMS...WILL BE IMPACTED THROUGH 1230 PM
EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

JAQ
Special weather statement, Aug 12, 11:31 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1231 PM EDT WED AUG 12 2009

GAZ088-SCZ040-042-121715-
ALLENDALE-HAMPTON-SCREVEN-
1231 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL HAMPTON...SOUTH
CENTRAL ALLENDALE AND SCREVEN COUNTIES THROUGH 115 PM EDT...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 45 TO 55 MPH.  THIS STORM WAS LOCATED NEAR FARMDALE...OR
ABOUT OVER SYLVANIA...MOVING NORTHEAST AT 20 MPH.

AREAS IN AND AROUND FARMDALE...CAPTOLO...GREEN HILL...WHITE
HILL...AND ALLENDALE WILL BE IMPACTED THROUGH 115 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS EXPECTED. IF OUTDOORS...STAY AWAY
FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND
DOORS. AVOID USING PLUMBING AND ELECTRICAL APPLIANCES UNLESS IT IS
AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Special weather statement, Aug 12, 12:26 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
126 PM EDT WED AUG 12 2009

SCZ044-045-050-121800-
BERKELEY-CHARLESTON-DORCHESTER-
126 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHARLESTON...
SOUTHEASTERN DORCHESTER AND SOUTHEASTERN BERKELEY COUNTIES THROUGH
200 PM EDT...

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
STRONG WINDS OF 40 TO 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GERMANTOWN TO SMITH TO 6 MILES WEST OF ARCHDALE...OR
ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF GEORGETOWN TO 17
MILES EAST OF GOOSE CREEK TO SLANDS BRIDGE...MOVING NORTHEAST AT 20
MPH.

AREAS IN AND AROUND SHULERVILLE...NEWLAND...CITADEL MALL...OAKLAND...
ARCHDALE...WEST ASHLEY...CHARLESTON...LAMBS...NORTH CHARLESTON...
MIDLAND PARK...WILL BE IMPACTED THROUGH 200 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&
Special weather statement, Aug 12, 1:04 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
204 PM EDT WED AUG 12 2009

GAZ101-118-SCZ047-051-121900-
COASTAL JASPER-EFFINGHAM-INLAND CHATHAM-INLAND JASPER-
204 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL JASPER...NORTHWESTERN
CHATHAM AND SOUTHEASTERN EFFINGHAM COUNTIES THROUGH 300 PM EDT...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR COLDBROOK...OR
ABOUT 14 MILES SOUTHEAST OF SPRINGFIELD...MOVING NORTHEAST AT 25 MPH.

AREAS IN AND AROUND
MEINHARD...FAULKVILLE...COLDBROOK...MONTEITH...GOSHEN
HILLS...OLEARY...LIMEHOUSE...PURYSBURGH...EBENEZER...SAVANNAH
AIRPORT WILL BE IMPACTED THROUGH 300 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Special weather statement, Aug 12, 1:06 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
206 PM EDT WED AUG 12 2009

GAZ087-121845-
JENKINS-
206 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN JENKINS COUNTY THROUGH
245 PM EDT...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR HERNDON...OR
ABOUT 13 MILES NORTHWEST OF MILLEN...MOVING NORTHEAST AT 15 MPH.

AREAS IN AND AROUND HERNDON...ROGERS...BIRDSVILLE...LAWTON...
PERKINS...WILL BE IMPACTED THROUGH 245 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&

The radar

The Charleston,SC radar (KCLX), 50 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
August 12, 1:13 PM EST to 1:14 PM EST
Where
Effingham County, 1.36 mi WNW of Exley
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.240, -81.240

Law Enforcement reported power lines down along Crystal Drive, one mile east-northeast of Coldbrook, Georgia.

Thunderstorm Wind, Jenkins

When
August 12, 1:48 PM EST to 1:49 PM EST
Where
Jenkins County, 1.35 mi ENE of Herndon
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.830, -82.110

Law Enforcement reported one tree down along Highway 17, two miles west-northwest of Rogers, Georgia.

Thunderstorm Wind, Chatham

When
August 12, 2:00 PM EST to 2:01 PM EST
Where
Chatham County, 0.58 mi W of Port Wentworth
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.150, -81.180

The public reported a large oak tree down along Old Highway 21 in Port Wentworth, Georgia.

Lightning, Evans

When
August 12, 2:55 PM EST
Where
Evans County, Bellville
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
32.150, -81.970

Law Enforcement reported that a student was struck by lightning during football practice in Bellville, Georgia. The individual was taken to a hospital and was reported to be in stable condition.

Thunderstorm Wind, Screven

When
August 12, 2:56 PM EST to 2:57 PM EST
Where
Screven County, 0.58 mi W of Sylvania
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.750, -81.640

Law Enforcement reported power lines down along North Main Street in Sylvania, Georgia.

Thunderstorm Wind, Bulloch

When
August 12, 3:20 PM EST to 3:21 PM EST
Where
Bulloch County, Statesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.450, -81.780

Law Enforcement reported 3 trees and power lines down near Statesboro, Georgia.

Thunderstorm Wind, Screven

When
August 12, 3:28 PM EST to 3:29 PM EST
Where
Screven County, 0.9 mi NE of Newington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.590, -81.490

Law Enforcement reported a tree down along Ben Branch Road, one mile east of Newington, Georgia.

Thunderstorm Wind, Effingham

When
August 12, 4:15 PM EST to 4:16 PM EST
Where
Effingham County, 1.33 mi SE of Rincon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.286, -81.215

The public reported a tree down on a house at the Lost Plantation Golf Course near Rincon, Georgia.

Thunderstorm Wind, Chatham

When
August 12, 4:45 PM EST to 4:46 PM EST
Where
Chatham County, 1.42 mi SSE of Central Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.061, -81.111

The public reported a tree down near the intersection of 37th Street and Ogeechee Road in Savannah, Georgia.

Thunderstorm Wind, Chatham

When
August 12, 4:48 PM EST to 4:49 PM EST
Where
Chatham County, 1.17 mi W of Savannah
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.051, -81.100

Law Enforcement reported two trees down in Savannah, Georgia, one at the intersection of Abercorn Street and 44th Street and another at the intersection of Cordell Street and Giles Avenue.

Flash Flood, Chatham

When
August 12, 5:50 PM EST to 6:15 PM EST
Where
Chatham County, Savannah to 0.67 mi SSW of Savannah
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.050, -81.080

Broadcast media relayed a report of flood waters up to the middle of the wheels of vehicles on a road in Savannah, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191414, 191421, 191408, 191419, 191425, 191405, 191424, 191416, 191410, 191412, 191407.